Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 59, NWS Bismarck, ND

June 16, 2020Bottineau County, Renville County, Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 16, 2020, 10:56 PM CDT for Bottineau County, Renville County, Ward County, North Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2020, 10:56 PM CDT (03:56 UTC)
Expired
Jun 16, 2020, 11:30 PM CDT
In force
34 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Bottineau County, ND, Renville County, ND, Ward County, ND

The radar

The Minot AFB radar (KMBX), 41 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1631 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
2365 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 9:18 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 16, 9:18 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
918 PM CDT Tue Jun 16 2020

.UPDATE...
Issued at 917 PM CDT Tue Jun 16 2020

Forgot to remove the Wind advisory...this corrects that.

UPDATE Issued at 910 PM CDT Tue Jun 16 2020

Thunderstorms continue to try and break through the CAP this
evening, but so far none have been successful. As the cold front
in western North Dakota moves a little more east this evening we
should see more convection, as a single storm or several clusters
of storms,from just west of Bismarck north into central North
Dakota.

In the meantime, we will cancel teh wind advisory as winds have
diminished below advisory criteria.

UPDATE Issued at 756 PM CDT Tue Jun 16 2020

We will cancel the wind advisory for south central North Dakota,
and keep the advisory for the James River Valley going until 10
pm.

UPDATE Issued at 612 PM CDT Tue Jun 16 2020

Current radars show convective initiation over northeast Bowman
county, at least one cell at this time. This is very close to the
HRR timing and location, so we have some confidence the HRR CAM
model is probably on track. Current forecast looks good.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 332 PM CDT Tue Jun 16 2020

Severe thunderstorm potential late this afternoon through tonight
west and central, and late Wednesday afternoon and evening across
the James River valley, is the focus of the short term forecast.

As of 20 UTC, surface pressure falls on the order of 2-3 mb/3 hrs
are centered on northwest and north central ND with related mass-
field responses of thermal and moisture advection ongoing. RAP-
based objective analyses show strong MLCIN at this hour, which is
consistent with the warm elevated mixed layer sampled by the 12
UTC RAOBs. Forecast soundings from multiple model cores including
the 12 UTC CAMs suggest weakening MLCIN by late afternoon as low-
level theta-e advection continues, though residual capping still
remains in most profiles, casting uncertainty on the probability
of surface-based convective initiation through early evening. It
does, however, appear that the window of opportunity for surface-
based convection will be focused in west central ND roughly along
and ~75 miles east of the Highway 22 corridor, northward to about
Stanley and across the western end of Lake Sakakawea. It's along
that corridor where a low-level wind shift is forecast to reach
by 00 UTC. The length of the wind shift will have a non-zero risk
of convective initiation. However, two mesoscale areas of focus
could be around the western end of Lake Sakakawea, where the low-
level thermal ridge axis may overlap the moist axis closer to a
surface low in northwest and north central ND, and around the
Dickinson area where low-level warm air advection may be most
focused the next few hours.

The CAPE-shear setting through early evening for any surface-based
parcels will be characterized by MLCAPE on the order of 2000 J/kg,
effective shear magnitudes of 40-50 kt, and very steep low- and
midlevel lapse rates. Given at least a modest orthogonal component
of deep-layer wind fields to the surface wind shift, and the large
amount of capping present, discrete modes -- and supercells -- are
favored. This setting favors the possibility of very large hail up
to baseball size along with damaging gusts, though again this is a
very conditional risk. CAMs through the 19 UTC HRRR are relatively
consistent in this scenario though, with modest probabilities and
clustering of UH >150 m2/s2 from the 12 UTC HREF centered on west
central ND. Low-level hodographs enlarge with time toward sunset,
but the relatively modest boundary layer moisture with dewpoints
generally in the 60 F range will contribute to MLLCL heights close
to 2000 m AGL, which will constrain the tornado risk.

Otherwise, from late evening through about 09 UTC, convection will
likely increase in coverage toward a scattered nature as heights
aloft fall more steadily as an upper-level trough shifts eastward.
Forecast soundings support related cooling of the warm elevated
mixed layer, while a strong low-level wind maximum on the order of
50-60 kt as low as 2000 ft AGL continues moisture transport along
and ahead of an eastward-shifting cool frontal boundary. This may
allow for clusters of elevated strong to severe convection, when
and where moisture profiles are deep enough for elevated parcels
to have reduced MUCIN while MUCAPE remains in the 2000-3000 J/kg
range. Given the elevated nature of the effective inflow layers
after dark in this setting, as supported by forecast soundings,
hodographs will become shorter and thus effective shear overnight
will decrease closer to 40 kt. As a result, we are messaging hail
up to golf ball size with overnight storms along with a continued
risk of damaging gusts.

On Wednesday, the surface front will shift eastward and may again
result in surface-based convective initiation in the James River
valley by late day. However, there is spread among 12 UTC models
with how far east the front will be by the time initiation occurs,
and deep-layer shear vectors will be oriented parallel to the
front. Thus, messy convective modes are expected, which may limit
the ceiling of the severe risk, but large CAPE will be present to
compensate to some extent.

Finally, the Wind Advisory through this evening is on target,
with forecast soundings in the Ashley, Oakes, and Jamestown areas
all supporting peak winds at the top of the mixed layer in the 45
to 50 kt range from 21 to 00 UTC, suggesting near high wind
criteria south winds. We've increased messaging in the advisory
for gusts to 55 mph, though confidence in more than isolated gusts
nearing warning criteria within the low-level warm air advection
regime was too low to upgrade any counties to a warning.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 332 PM CDT Tue Jun 16 2020

Cooler, but seasonable temperatures and periodic shower and storm
chances will highlight the long term, including the weekend.

The consensus of the 00 through 12 UTC global deterministic and
ensemble suites calls for a middle- and upper-level low to evolve
over south central Canada by Thursday as the initial trough aloft
lifts northeastward. The middle- and upper-level low is forecast
to only slowly shift eastward through in the succeeding days, with
cyclonic flow and lower heights on its southern flank in place in
the northern Plains. Some spread exists in the 850 mb temperatures
forecast by individual GEFS members, but the coldest air is likely
to arrive late this week with NBM-driven forecast highs only in
the 60s in the west and north Thursday, and forecast lows Thursday
night in the 40s in most areas. Confidence in temperature trends
is above average through the weekend -- with forecast highs mainly
in the 70s F, but with a slow warming trend -- given a relatively
small one standard deviation in NBM membership forecasts. We have
a chance of showers and thunderstorms in the forecast many times
and places, but it won't be a washout; predictability of impulses
embedded in the flow is low, and activity will likely be diurnally
driven. By early next week, it appears midlevel heights will begin
to rise, leading to a drying and warming trend, though the exact
timing of that transition is somewhat uncertain.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 612 PM CDT Tue Jun 16 2020

VFR expected through the forecast.

Hazards to aviation include scattered thunderstorms over west and
central North Dakota this evening. Also low level wind shear
will develop over the James River Valley when strong southerly
low level winds develop between 1 to 2 thousand agl across this
area after midnight, and surface winds diminish at KJMS.

Otherwise, initial thunderstorm development will be across KDIK
by 01-02z spreading north and east to KMOT-KBIS between 03 and
06z. Storms expected to diminish in intensity after 06z-08z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...WAA
SHORT TERM...CJS
LONG TERM...CJS
AVIATION...WAA
Hazardous weather outlook, Jun 16, 9:21 PM CDT, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
921 PM CDT Tue Jun 16 2020

NDZ031-032-040-043-180230-
Golden Valley-Billings-Slope-Bowman-
821 PM MDT Tue Jun 16 2020

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...Tonight

There is a chance of thunderstorms through tonight. Severe
weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-017>021-033-041-044-180230-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Stark-Hettinger-
Adams-
921 PM CDT Tue Jun 16 2020 /821 PM MDT Tue Jun 16 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Isolated severe thunderstorms may develop in western North Dakota
this evening, especially along the Highway 22 corridor from
Dickinson to Killdeer and northward to the Stanley area, including
western Lake Sakakawea. These initial storms will be isolated but
could produce hail up to baseball size and damaging wind gusts up
to 70 mph. Additional storms will form after sunset, with a risk
of severe thunderstorms overnight over much of western and central
North Dakota. Overnight the main hazards will be large hail up to
golf ball size and damaging winds up to 70 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send severe weather reports to law
enforcement, NWS Bismarck social media, or directly to NWS
Bismarck by calling 701-250-4224.

NDZ022-023-034>036-042-045-046-180230-
Sheridan-Wells-Morton-Burleigh-Kidder-Grant-Sioux-Emmons-
921 PM CDT Tue Jun 16 2020 /821 PM MDT Tue Jun 16 2020/

This Hazardous Weather Outlook is for portions of south central
North Dakota.

.DAY ONE...Tonight

Scattered thunderstorms are forecast tonight in central North
Dakota. Some storms could be severe with large hail up to golf
ball size and damaging wind gusts up to 70 mph. The potential
for severe thunderstorms in central North Dakota is greatest
from 8 pm CDT to 4 am CDT, or 7 pm MDT to 3 am MDT.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send severe weather reports to law
enforcement, NWS Bismarck social media, or directly to NWS
Bismarck by calling 701-250-4224.

NDZ025-037-047-048-050-051-180230-
Foster-Stutsman-Logan-La Moure-McIntosh-Dickey-
921 PM CDT Tue Jun 16 2020

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...Tonight

There is a chance of thunderstorms through tonight. Severe
weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong to severe thunderstorms are possible Wednesday evening in
parts of south central and southeast North Dakota, including the
James River valley. The main threats will be large hail to golf
ball size and damaging winds up to 70 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

waa

In the hours before

Local storm report, Jun 16, 6:43 PM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
643 PM CDT TUE JUN 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     NON-TSTM WND GST 3 NE JAMESTOWN          46.93N 98.67W
06/16/2020  M58 MPH          STUTSMAN           ND   ASOS

            ASOS STATION KJMS JAMESTOWN ND AIRPORT ASOS
            (BIS).

&&
Special weather statement, Jun 16, 9:28 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Bismarck ND
828 PM MDT Tue Jun 16 2020

NDZ044-170300-
Adams ND-
828 PM MDT Tue Jun 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ADAMS COUNTY UNTIL
900 PM MDT...

At 828 PM MDT, a strong thunderstorm was located 6 miles northeast of
White Butte, or 6 miles northwest of Lemmon, moving northeast at 40
mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
North Lemmon.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4595 10243 4621 10238 4620 10200 4604 10200
      4594 10211
TIME...MOT...LOC 0228Z 205DEG 36KT 4600 10227

HOLLAN
Special weather statement, Jun 16, 9:44 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Bismarck ND
844 PM MDT Tue Jun 16 2020

NDZ041-042-170330-
Grant ND-Hettinger ND-
844 PM MDT Tue Jun 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HETTINGER AND WEST
CENTRAL GRANT COUNTIES UNTIL 930 PM MDT...

At 844 PM MDT, a strong thunderstorm was located 9 miles south of New
Leipzig, or 13 miles southwest of Elgin, moving northeast at 30 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Elgin, New Leipzig, Heil and Bentley.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4621 10200 4620 10224 4621 10225 4651 10205
      4651 10154 4607 10200
TIME...MOT...LOC 0244Z 208DEG 28KT 4624 10199

HOLLAN
Special weather statement, Jun 16, 9:51 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Bismarck ND
951 PM CDT Tue Jun 16 2020

NDZ010-017-018-021-170330-
McKenzie ND-Mountrail ND-McLean ND-Dunn ND-
951 PM CDT Tue Jun 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DUNN...NORTHWESTERN
MCLEAN...NORTHEASTERN MCKENZIE AND MOUNTRAIL COUNTIES UNTIL 1030 PM
CDT/930 PM MDT/...

At 949 PM CDT/849 PM MDT/, strong thunderstorms were clustered along
a line extending from near 4 Bears Lodge to 7 miles east of Mandaree
to 6 miles northwest of Killdeer. Movement was northeast at 50 mph.

Penny size hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Stanley, New Town, Parshall, Plaza, Palermo, Mandaree, Little
Missouri State Park, Van Hook Park, Blaisdell, 4 Bears Lodge, White
Earth Bay Recreation Area, Pouch Point Recreation Area, Skunk Creek
Bay Recreation Area, and Parshall Bay Recreation Area.

If you are on or near Van Hook Arm, get out of the water and move
indoors or inside a vehicle. Remember, If you can hear thunder, you
are close enough to be struck by lightning. Do not be caught on the
water in a thunderstorm.

&&

LAT...LON 4802 10192 4760 10242 4740 10297 4783 10288
      4812 10279 4837 10245 4837 10192
TIME...MOT...LOC 0249Z 209DEG 43KT 4800 10264 4770 10251 4746 10282

HOLLAN
Special weather statement, Jun 16, 10:15 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1015 PM CDT Tue Jun 16 2020

NDZ034-042-170400-
Grant ND-Morton ND-
1015 PM CDT Tue Jun 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MORTON AND NORTHWESTERN
GRANT COUNTIES UNTIL 1100 PM CDT/1000 PM MDT/...

At 1015 PM CDT/915 PM MDT/, strong thunderstorms were clustered along
a line extending from 14 miles north of New Leipzig to Heart Butte
Dam to 4 miles north of Elgin. Movement was north at 45 mph.

Penny size hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Glen Ullin, Hebron, Almont and Heart Butte Dam.

Campers should move to a sturdy shelter until these storms pass.
&&

LAT...LON 4698 10206 4698 10146 4650 10155 4650 10205
TIME...MOT...LOC 0315Z 190DEG 38KT 4658 10203 4662 10184 4647 10183

HOLLAN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 9:28 PM CDTSpecial Weather StatementBISAdams32 min
Jun 16, 9:44 PM CDTSpecial Weather StatementBISGrant46 min
Jun 16, 9:51 PM CDTSpecial Weather StatementBISMountrail39 min
Jun 16, 10:15 PM CDTSpecial Weather StatementBISMorton45 min
Jun 16, 10:26 PM CDTSevere Thunderstorm WarningBISGrant, Morton64 min
Jun 16, 10:28 PM CDTSevere Thunderstorm WarningBISMountrail, Renville, Ward62 min
Jun 16, 10:32 PM CDTSevere Thunderstorm WarningBISMountrail43 min
Jun 16, 11:05 PM CDTSevere Thunderstorm WarningBISMorton, Oliver34 min
Jun 16, 11:13 PM CDTSevere Thunderstorm WarningBISDunn30 min
Jun 16, 11:21 PM CDTSevere Thunderstorm WarningBISBottineau, Renville39 min
Jun 16, 11:41 PM CDTSpecial Weather StatementBISRenville19 min
Jun 16, 11:48 PM CDTSpecial Weather StatementBISMcLean, Oliver42 min
Jun 16, 11:51 PM CDTSevere Thunderstorm WarningBISBottineau, Renville38 min
Jun 17, 12:09 AM CDTSevere Thunderstorm WarningBISMountrail, Ward51 min
Jun 17, 12:26 AM CDTSpecial Weather StatementBISRenville34 min
Jun 17, 12:49 AM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Renville56 min
Jun 17, 1:03 AM CDTSpecial Weather StatementBISBurleigh27 min
Jun 17, 1:32 AM CDTSevere Thunderstorm WarningBISBurleigh, Kidder21 min
Jun 17, 5:52 PM CDTSpecial Weather StatementBISLaMoure23 min
Jun 17, 6:00 PM CDTSevere Thunderstorm WarningBISLaMoure, Stutsman30 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.